Stomach problems, long-term Omeprazole and hypothyroidism HELP????

Hi there I have been taking meds for my stomach problems (2 ulcers in 1980). These were dissolved with Cimitidine. On and off over 30 years of meds for stomach acid but it worked and no more ulcers or discomfort. If I stopped my current Proton-pump inhibitor I would bring up "bile" within days as this has happened last year. However with my new sub-clinical hypothyroidism and all iron Blood results rock bottom ..it's been kindly suggested by a few members that Omrprazole may not be helping.? Could anyone advise RE acid/ulcers and absorbing nutrients and taking 50mcg of Levothyroxine for last 6 days.

10 Replies

oldestnewest
  • If you have been on PPI's for years never stop them cold turkey. You have to wean off of them same way than ad's or hydrocortisone etc. Sloooowly.

    Stopping PPI ends up with producing a lot of stomach acids which might trigger irritation again.

    For strengthen the lining of the gut vitamin A (as it is good for all membranes in your body) with l-glutamine could help.

    PPI's like any drug are antagonist to all vitamins and nutrients. So any medication you have and/or take might affect absorbing vitamins, nutrients and levo.

  • Thanks Justina

    Thank for reply that's great.

    I see today my stomach is very irritated after 2 weeks of ferrous sulphate 200mg , 3 times daily. Fog brain made me buy that twice recently at chemist instead of ferrous fumeratw. . What do you suggest ferrous fumatate or is there something even more gentle in stomach? I will look into Vit A and speak to gp RE reducing omeprazole. (although I would be very wary about doing so). Xx

  • I don't know how low your iron is, but if you could find iron supplements that does not irritate your gut and use iron boost spray on top of that.

    That spray is relatively low on iron but as you spray it under your tongue you absorb it effectively. So you could take small breaks from tablet form of iron here and there and use the spray. Does not irritate your gut.

    It tastes like rusty nails but I found it helpful. Tho I respond very well to spray vitamins and nutrients anyway. For example b12 spray reduces irritation of my gut in two days. Sublingual b12 didn't work for me that well.

  • Hypothyroidism "dries the body out" - dry eyes, dry mouth, itchy ears, dry lungs and coughs are all common. Low stomach acid gets included in that too. Unfortunately people mis-interpret what their body is doing when they get low stomach acid and they take drugs to suppress acid even further, because doctors don't understand the problem either. The aanswer is to add acid to the stomach to make it work as it should.

    Coming off omeprazole or other PPIs is not easy and getting it wrong can be extremely painful. The first thing you should do, before anything else, is learn why your indigestion problems arise in the first place, then start learning about what to do about it. I posted the following on a thread a few months ago - please follow the links I give. It could help you avoid the mistakes I made.

    (Please note that using PPIs is not always a bad thing and some people have to keep taking them all the time. For example, anyone on NSAID painkillers is advised to go on PPIs to protect the stomach from damage from the pills.)

    -----------------------------

    I know what you mean about coming off PPIs like Omeprazole being unbearably painful. Before I ever got interested in my health I decided I didn't want to be a slave to the PPIs any more. I didn't know what was causing my problems or how I was supposed to come off the things, so I decided to wean myself off them very slowly. It never occurred to me to look on the internet for help at the time, strangely enough! :D

    I started by reducing the PPIs then switching to quite a high dose of ranitidine (aka Zantac). It wasn't fun but eventually I coped. Once I'd adapted to that I started gradually cutting back on the ranitidine. I'm not kidding when I say it took me two years to come off the ranitidine, and even then I still needed ordinary antacids a lot.

    I have now got a much better idea of what is causing the problems I had, and it wasn't excess acid that was the problem it was too little acid. So all that time I spent weaning myself off the PPIs then the ranitidine could have been short-circuited if I'd understood my problem better.

    If it interests you, these links should be helpful.

    The scdlifestyle links are fairly short and to the point, the Chris Kresser links are longer and much more detailed.

    scdlifestyle.com/2012/06/hy...

    scdlifestyle.com/2012/03/3-...

    scdlifestyle.com/2012/03/ho...

    scdlifestyle.com/2013/10/4-...

    Chris Kresser explains why problems arise in the first place :

    1) chriskresser.com/what-every...

    2) chriskresser.com/the-hidden...

    3) chriskresser.com/more-evide...

    4) chriskresser.com/how-your-a...

    5) chriskresser.com/how-your-a...

    6) chriskresser.com/get-rid-of...

  • Human bean you have been more helpful to me than all the medics put together!! Thanks very much .. I just read one of the links from scdlufestyle and took on board re acid being LOW!!! Yes!!! NSAIDS were very detrimental to me!!! I will think about reducing omeprazole very slowly but perhaps get my hypo a bit better meanwhile. Already, on day 6 of Levo the trapped fluid in my neck face ankles and fingers is improving significantly. Phew!! Stomach is quite irritated with iron tablet for 2 weeks. Stopped today. Bought ferrous sulphate by mistake x twice!! brain fog had been very bad ...couldn't even string two words together recently! only stopped NSAIDS 5/6 weeks agi.. so they may have caused bother in tummy. 😱Last 3.5 months I have had a bowel change re frequency (sorry). Going EVERY DAY rather than chronic constipation usually requiring laxatives.!this is not usual with hypo I have read,! I will speak to new GP tomorrow .. first appt .! Wish me luck hope he is blood tests/hypo friendly lol if not Blue Horizon here I come!! Thanks for kind advice and links hugs x

  • I don't actually know the best way of coming off PPIs. As I said I got it all wrong because I misunderstood what I was doing, and that happened because I didn't understand the underlying problem. The links I gave will help with that. But getting off PPIs? What I did is not the best example to follow, and you should investigate that part of your problem separately. I certainly wouldn't suggest taking a couple of years over it like I took. :(

    So, I know why people take PPIs, and about the misunderstanding about the purpose of acid in the stomach, and I know that people who only take PPIs for indigestion should try and come off them. I know what the desired end result is. What I don't know is the best way of getting from the problem to the solution!

  • Human bean .. Thanks I will research the tapering of proton inhibitors And read all your links and advice from people who also got off ppis. Thank you have nice day 😀

  • P.S. Good luck. :D

  • Oh yes Human Bean!! Dry sore throats 24/7 ... dry cough. Lot of time.... dry scales skin in legs... dry skin generally. Dry scalp my hairdresser said . Sore ears very often. Breathless constantly. But everything's "normal" RE bloods , scans and crushing chest pain/ collapsed and nebulised at surgery and hospital . "Are you doing this to yourself"was said several times??? OMG unbelievable!! Now I know and it's a big relief to find out I wasn't a hypochondriac. I have at least 50 symptoms and almost constant uneasiness in chest. Hope Levo 50 mcg will help it. So glad people on her can understand. I'm glad you got to the bottom of your health issues. Take care xx

You may also like...